Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2021, 4:09 AM CDT for Culberson County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 4:09 AM CDT (09:09 UTC)
- Expired
- May 31, 2021, 5:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 198 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4828 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WUUS54 KMAF 310909
SVRMAF
TXC109-311000-
/O.NEW.KMAF.SV.W.0216.210531T0909Z-210531T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
409 AM CDT Mon May 31 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Culberson County in southwestern Texas...
* Until 500 AM CDT.
* At 409 AM CDT, a severe thunderstorm was located 9 miles northeast
of Allamoore, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Van Horn and Culberson County Airport.
This includes Interstate 10 between mile markers 136 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3141 10491 3167 10453 3120 10425 3102 10491
TIME...MOT...LOC 0909Z 239DEG 35KT 3119 10494
HAIL...1.00IN
WIND...60MPH
$$
291 follow-up statement
677
WWUS54 KMAF 310928
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
428 AM CDT Mon May 31 2021
TXC109-311000-
/O.CON.KMAF.SV.W.0216.000000T0000Z-210531T1000Z/
Culberson TX-
428 AM CDT Mon May 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR WEST CENTRAL CULBERSON COUNTY...
At 428 AM CDT, a severe thunderstorm was located 14 miles north of
Van Horn, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Van Horn and Culberson County Airport.
This includes Interstate 10 between mile markers 136 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3141 10491 3167 10453 3120 10425 3102 10491
TIME...MOT...LOC 0928Z 240DEG 25KT 3125 10482
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:56 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 31, 2:56 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 AM CDT Mon May 31 2021
.DISCUSSION...
We are looking at continued chances for severe weather and heavy
rain this Memorial Day.
Weak convection and widespread clouds that occurred across much of
the area yesterday really hampered instability and thus there were
much fewer storms. Currently we see strong storms and very heavy
rain from Gail to Snyder. These storms are likely producing areas
of flash flooding. We have extended the current Flash Flood Watch
into this evening for the northern and eastern Permian Basin.
There is much less confidence further south and we have not see
rain in the Midland/Odessa area for a couple days. This watch
could be expanded south at a later time.
Hi-res models aren't handling current convection very well and
however the morning storms and associated outflow boundaries
evolve will greatly affect what happens this afternoon. If
convection continues across the Permian Basin this morning we may
see very little in the way of storms there this afternoon. We will
have to wait and see. However, further south it appears we will
see quite a bit of heating which should lead to very unstable
conditions. More storms will likely develop across the higher
terrain and move east onto the plains. All modes of severe weather
including large hail, damaging winds, and a few tornadoes are
possible with these storms. Heavy rain continues to be a threat as
well and areas of flash flooding remain a concern. These storms
will likely grow upscale into one or more convective systems as
they move east.
As we head into midweek, upper troughing will remain over the
area with a chance for storms each day. The widespread severe
weather threat will decrease while the heavy rain and flooding
threat continues, especially if we see a lot of rain over the next
24 hours. Temperatures will remain well below normal in this
pattern with highs in the 70's and 80's for much of this week.
Storm chances become more scattered by next weekend as
temperatures warm back to near normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 62 76 62 / 70 50 30 40
Carlsbad 83 63 81 62 / 60 30 40 40
Dryden 85 68 83 66 / 40 40 60 50
Fort Stockton 86 64 79 62 / 60 30 60 50
Guadalupe Pass 81 57 76 58 / 40 20 40 40
Hobbs 78 59 77 59 / 80 40 40 40
Marfa 86 60 81 56 / 40 20 70 40
Midland Intl Airport 78 62 77 62 / 60 40 40 40
Odessa 79 62 78 62 / 60 40 40 40
Wink 85 63 81 63 / 60 30 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through this evening for Borden-Dawson-Gaines-
Glasscock-Howard-Martin-Mitchell-Scurry.
&&
84/29Hazardous weather outlook, May 31, 3:06 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 306 AM CDT Mon May 31 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-010815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 306 AM CDT Mon May 31 2021 /206 AM MDT Mon May 31 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible once again today into tonight. Large hail, damaging winds, and heavy rain resulting in flash flooding are the main concerns. An isolated tornado will also be possible. A Flash Flood Watch is in effect for northern and eastern portions of the Permian Basin until early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms remain possible Tuesday and Wednesday, with storm chances persisting through the end of the week. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated beginning this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 31, 1:31 AM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 131 AM CDT Mon May 31 2021 TXZ046>048-310715- Dawson TX-Scurry TX-Borden TX- 131 AM CDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCURRY...BORDEN AND EASTERN DAWSON COUNTIES UNTIL 215 AM CDT... At 131 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Gail, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gail, Fluvanna, J B Thomas Reservoir, Hancock, Knapp and Key. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3254 10109 3259 10189 3296 10186 3297 10101 TIME...MOT...LOC 0631Z 272DEG 25KT 3289 10156 29
Special weather statement, May 31, 2:11 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
211 AM CDT Mon May 31 2021
TXZ047-048-052-053-310815-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
211 AM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
BORDEN...NORTHERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 315 AM CDT...
At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Lake Alan Henry to 8 miles
south of Fluvanna to 10 miles north of Luther to near Ackerly.
Movement was southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Snyder, Colorado City, Gail, Fluvanna, Colorado City Airport, J B
Thomas Reservoir, Inadale, Luther, Westbrook, Vincent, Hermleigh,
Randalls Corner, Winston Field, Cuthbert, Knapp, Buford, Dunn, Knott,
Ira and Vealmoor.
This includes Interstate 20 between mile markers 193 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 10067 3230 10115 3232 10169 3273 10169
3289 10138 3296 10128 3296 10066 3251 10066
TIME...MOT...LOC 0711Z 305DEG 17KT 3298 10086 3277 10116 3259 10148
3258 10179
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:40 PM CDT | Special Weather Statement | MAF | Scurry | 35 min |
| May 30, 8:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 30, 9:16 PM CDT | Special Weather Statement | MAF | Cochran | 44 min |
| May 30, 9:50 PM CDT | Special Weather Statement | MAF | Borden | 40 min |
| May 30, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 42 min |
| May 30, 10:30 PM CDT | Tornado Warning | MAF | Borden | 15 min |
| May 30, 11:13 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 2 hr |
| May 31, 12:08 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 112 min |
| May 31, 12:46 AM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| May 31, 1:31 AM CDT | Special Weather Statement | MAF | Borden | 44 min |
| May 31, 2:08 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Scurry | 3 hr |
| May 31, 2:11 AM CDT | Special Weather Statement | MAF | Borden, Scurry | 64 min |
| May 31, 2:24 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 31, 5:01 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| May 31, 5:28 AM CDT | Special Weather Statement | MAF | Mitchell | 47 min |
| May 31, 5:52 AM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 38 min |
| May 31, 6:30 AM CDT | Special Weather Statement | MAF | Loving | 45 min |
| May 31, 7:06 AM CDT | Special Weather Statement | MAF | Loving, Winkler | 39 min |
| May 31, 7:46 AM CDT | Special Weather Statement | MAF | Andrews, Ector, Winkler | 44 min |
| May 31, 8:33 AM CDT | Special Weather Statement | MAF | Ector | 42 min |
| May 31, 8:37 AM CDT | Special Weather Statement | MAF | Terrell | 68 min |
| May 31, 8:39 AM CDT | Special Weather Statement | MAF | Loving | 51 min |
| May 31, 9:30 AM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 31, 9:54 AM CDT | Flash Flood Warning | MAF | Culberson | 2 hr |
| May 31, 10:20 AM CDT | Special Weather Statement | MAF | Ector | 40 min |
| May 31, 10:23 AM CDT | River Flood Warning | MAF | Scurry | 4 hr |
| May 31, 10:27 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 4 hr |
| May 31, 10:31 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 59 min |
| May 31, 10:51 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Martin, Midland | 64 min |
| May 31, 11:51 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 31, 12:27 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Mitchell, Scurry | 3 hr |
| May 31, 12:36 PM CDT | Special Weather Statement | MAF | Howard | 39 min |
| May 31, 12:57 PM CDT | Flash Flood Warning | MAF | Howard | 2 hr |
| May 31, 2:06 PM CDT | Special Weather Statement | MAF | Loving | 24 min |
| May 31, 2:24 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 31, 2:28 PM CDT | Special Weather Statement | MAF | Loving | 32 min |
| May 31, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 31, 2:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 31, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 58 min |
| May 31, 3:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 31, 3:21 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| May 31, 3:24 PM CDT | Tornado Warning | MAF | Pecos | 36 min |
| May 31, 3:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| May 31, 3:58 PM CDT | Tornado Warning | MAF | Pecos | 32 min |
| May 31, 4:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 31, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 63 min |
| May 31, 4:19 PM CDT | Special Weather Statement | MAF | Pecos | 26 min |
| May 31, 4:30 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 45 min |
| May 31, 4:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 39 min |
| May 31, 4:54 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 31, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| May 31, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 63 min |
| May 31, 5:15 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 45 min |
| May 31, 5:23 PM CDT | Tornado Warning | MAF | Brewster, Pecos, Terrell | 52 min |
| May 31, 5:42 PM CDT | Special Weather Statement | MAF | 48 min | |
| May 31, 5:49 PM CDT | Special Weather Statement | MAF | Crane | 26 min |
| May 31, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| May 31, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 61 min |
| May 31, 6:04 PM CDT | Special Weather Statement | MAF | Crane | 41 min |
| May 31, 6:10 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 31, 6:11 PM CDT | Tornado Warning | MAF | Brewster, Terrell | 49 min |
| May 31, 6:40 PM CDT | River Flood Warning | MAF | Scurry | 20 hr |
| May 31, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 56 min |
| May 31, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 55 min |
| May 31, 6:57 PM CDT | Tornado Warning | MAF | Terrell | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.